Wisconsin, 2013

Hail and Damaging Winds in Wisconsin, July 22, 2013

July 22, 2013 · NWS GRB · 9 events in 3 counties and zones

Thunderstorms developed in moist and unstable air ahead of an approaching trough and a strong cold front. The storms produced a funnel cloud, isolated wind damage, and large hail as they moved across northeast Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed in moist and unstable air ahead of an approaching trough and a strong cold front. The storms produced a funnel cloud, isolated wind damage, and large hail as they moved across northeast Wisconsin. A funnel cloud was spotted west of Deerbrook (Langlade Co.), and thunderstorms winds downed trees near Keshena (Menominee Co.) and Oconto Falls (Oconto Co.). Golf ball size hail fell near Summit Lake (Langlade Co.), and quarter size hail fell near Abrams (Oconto Co.) and Byrant (Langlade Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 22, 3:08 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 22, 3:08 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GREEN BAY WI
408 PM CDT MON JUL 22 2013

NEW INFORMATION ADDED TO UPDATE SECTION

.UPDATE...
ISSUED AT 407 PM CDT MON JUL 22 2013

FORECAST UPDATED FOR THE SEVERE THUNDERSTORM WATCH WHICH COVERS
MUCH OF THE FORECAST AREA. WILL DEAL WITH THE FOX CITIES AND
LAKESHORE REGION AROUND MID EVENING IF NEEDED.
&&

.SHORT TERM...TONIGHT AND TUESDAY
ISSUED AT 220 PM CDT MON JUL 22 2013

LATEST RUC ANALYSIS AND SATELLITE/RADAR IMAGERY SHOW A STRONG COLD
FRONT MOVING SOUTHEAST OVER WESTERN LAKE SUPERIOR...WESTERN
WISCONSIN TO NORTHWEST IOWA.  THOUGH UPPER SUPPORT IS LARGELY NORTH
OF LAKE SUPERIOR.  THERE MAY BE A WEAK IMPULSE OVER NORTHWEST
WISCONSIN THAT HELPED CONVECTION FIRE EARLIER THIS AFTERNOON.
THOUGH NOT THE 2500 ML CAPES THAT WERE EXPECTED EARLIER...ML CAPES
HAVE RISEN INTO THE 1500-2000 J/KG RANGE WHICH WILL BE MORE THAN
SUFFICIENT FOR SEVERE STORMS INTO NORTH-CENTRAL WISCONSIN LATER THIS
AFTERNOON...PROVIDED THAT THIS PESKY INHIBITION CAN GET WHITTLED
AWAY.  DESPITE 0-6KM SHEAR OF 35 KTS AND DECENT LOW LEVEL
SHEAR...THE FRONT IS STRUGGLING TO PRODUCE GOOD THUNDERSTORMS EVEN
WITH DEWPOINTS IN THE UPPER 60S AHEAD OF IT.  BUT POTENTIAL WILL
REMAIN FOR SEVERE STORMS TO DEVELOP AS INHIBITION IS FURTHER ERODED.
STORMS SHOULD BE ARRIVING INTO N-C WISCONSIN BY 21Z AND IRON
MOUNTAIN TO WAUSAU BY 00Z.  SEVERE WEATHER IS THE MAIN FORECAST
CONCERN.

TONIGHT...THE COLD FRONT WILL DRIVE SOUTHEAST ACROSS ALL BUT FAR
NORTH-CENTRAL WISCONSIN THIS EVENING...AND EXIT AROUND MIDNIGHT OR
SHORTLY THEREAFTER.  ASSUMING SEVERE STORMS DEVELOP...STORMS SHOULD
BE SURFACE BASED INTO THE EVENING WITH ML CAPES AROUND 1.5-2K J/KG
AND 0-6KM BULK SHEAR VALUES AROUND 30-35KTS.  STORMS SHOULD GROW
MORE ELEVATED WITH TIME THIS EVENING WITH CAPES FALLING AS A
RESULT.  DECENT 0-1KM HELICITY SHOULD BE ABLE TO SUPPORT ROTATING
UPDRAFTS THAT WILL KEEP A FEW STORMS ON THE STRONGER SIDE
THOUGH...SO THE SEVERE THREAT SHOULD CONTINUE INTO THE MID-EVENING
HOURS.  AS STORM INTENSITY GRADUALLY DIMINISHES...THE MAIN THREATS
WILL TRANSITION TO A DAMAGING WIND THREAT...WHICH SHOULD REACH INTO
THE EASTERN SECTIONS OF THE FORECAST AREA LATE IN THE EVENING.
BEHIND THE FRONT...PLENTY OF STRATO-CU UPSTREAM OVER MINNESOTA WILL
ARRIVE LATE TONIGHT.  WILL KEEP PARTLY TO MOSTLY CLOUDY CONDITIONS
GOING THROUGH LATE TONIGHT BEFORE MOISTURE THINS OUT.

TUESDAY...DRIER AIR WILL BE FILTERING SOUTH ACROSS MUCH OF CENTRAL
AND NORTHEAST WISCONSIN DURING THE MORNING...THOUGH LINGERING
MOISTURE OVER THE UPPER PENINSULA AND FAR NORTHERN WISCONSIN MAY
KEEP SCT-BKN STRATO-CU AROUND A LITTLE LONGER THAN FURTHER SOUTH.
NORTHERLY WINDS WILL BE DRIVING IN A COOLER AND LESS HUMID AIRMASS.
HIGH TEMPS WILL ONLY REACH FROM THE UPPER 60S TO MID 70S UNDER
MOSTLY SUNNY TO PARTLY CLOUDY SKIES.

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY
ISSUED AT 220 PM CDT MON JUL 22 2013

UPPER PATTERN DURING PERIOD CHARACTERIZED BY NW UPPER FLOW AND
OCNL SHORTWAVE TROFS MOVING THROUGH MEAN TROF POSITION. EACH
SHORTWAVE TROF--MID WEEK AND END OF THE WEEK--WILL BRING SCATTERED
CONVECTION AND COOLER AIR. STRONGEST OF THE SYSTEMS NEXT WEEKEND
WILL BRING CHILLY AIR INTO STATE ON SATURDAY. WHILE UPPER FLOW IS
CYCLONIC...SURFACE ANTICYCLONE AND DRY LOW-LEVELS SHOULD MINIMIZE
THREAT FOR WIDESPREAD INSTABILITY SHOWERS.

TEMP FORECAST THROUGH THE PERIOD GENERALLY A BLEND OF PREVIOUS
FORECAST AND BEST PERFORMING 22/12Z MODELS. MIN TEMPS WED AM COULD
SLIP TO 40 F IN THE BOGS OF NORTH-CENTRAL WISC.
&&

.AVIATION...FOR 18Z TAF ISSUANCE
ISSUED AT 1237 PM CDT MON JUL 22 2013

A STRONG COLD FRONT WILL BRING A SCT TO BKN LINE OF
THUNDERSTORMS ACROSS NORTH-CENTRAL WISCONSIN MID TO LATE
AFTERNOON...AND NORTHEAST WISCONSIN EARLY TO MID EVENING.  STRONG
GUSTY WINDS AND LARGE HAIL ARE POSSIBLE WITH THESE STORMS...BUT THAT
WILL BE MORE OF A THREAT OVER NORTH-CENTRAL WISCONSIN THAN FURTHER
EAST.  BEHIND THE FRONT...PLENTY OF MVFR CIGS OVER NORTH DAKOTA AND
MINNESOTA...AND WILL BRING THEM INTO CENTRAL AND NORTH-CENTRAL
WISCONSIN TONIGHT.  DRIER AIR WILL EVENTUALLY ARRIVE LATE TONIGHT TO
SCOUR OUT THE MVFR CIGS...WHICH WILL LEAVE GOOD FLYING WEATHER FOR
TUESDAY.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE.........TDH
SHORT TERM.....MPC
LONG TERM......JKL
AVIATION.......MPC
Hazardous weather outlook, Jul 22, 1:21 PM CST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
221 PM CDT MON JUL 22 2013

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-231930-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
221 PM CDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS...
LARGE HAIL...AND HEAVY RAIN THIS EVENING...ESPECIALLY OVER
CENTRAL AND NORTH-CENTRAL WISCONSIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON FRIDAY...BUT SEVERE WEATHER
IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND THIS
EVENING.

LMZ521-522-541>543-231930-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
221 PM CDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. SOME OF THE STORMS COULD
CONTAIN GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

INCREASING NORTH TO NORTHEAST WINDS AND WAVES WILL CREATE CONDITIONS
HAZARDOUS FOR SMALL CRAFT TUESDAY INTO WEDNESDAY MORNING.

MPC/JKL

In the hours before

Special weather statement, Jul 22, 3:17 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
417 PM CDT MON JUL 22 2013

WIZ010-011-018-019-222200-
FOREST-LANGLADE-LINCOLN-ONEIDA-
417 PM CDT MON JUL 22 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHEASTERN LINCOLN COUNTY...MOVING EAST AT
35 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  PARRISH...            JEFFRIS...            SUMMIT LAKE...
  ENTERPRISE...         ELCHO...              POST LAKE...
  PELICAN LAKE...       MONICO...             LENNOX...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

MPC

The radar

The Green Bay radar (KGRB), 130 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Langlade

When
July 22, 4:15 PM CST
Where
Langlade County, 0.49 mi E of Summit Lake
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.380, -89.190

Nickel size hail fell at Summit Lake.

Hail, Langlade

When
July 22, 4:27 PM CST
Where
Langlade County, 0.49 mi E of Summit Lake
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.380, -89.190

Golf ball size hail fell at Summit Lake.

Funnel Cloud, Langlade

When
July 22, 4:44 PM CST
Where
Langlade County, 3 mi W of Deerbrook
Reported by
Law Enforcement
Coordinates
45.230, -89.232

A thunderstorm produced a funnel cloud that was spotted west of Deerbrook.

Hail, Langlade

When
July 22, 5:00 PM CST
Where
Langlade County, 0.49 mi E of Bryant
Measured
1 in hail
Reported by
Public
Coordinates
45.200, -89.010

Quarter size hail fell at Bryant.

Thunderstorm Wind, Menominee (C)

When
July 22, 7:00 PM CST
Where
Menominee (C) County, 12.78 mi NE of Neopit
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.132, -88.670

Thunderstorm winds downed multiple trees along Highway 55 north of County Road M.

Hail, Menominee (C)

When
July 22, 7:04 PM CST
Where
Menominee (C) County, 8.69 mi N of Keshena
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
45.005, -88.616

Penny size hail fell about 10 miles north of Keshena.

Thunderstorm Wind, Menominee (C)

When
July 22, 7:07 PM CST
Where
Menominee (C) County, 8.06 mi NE of Keshena
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.960, -88.510

Thunderstorms winds downed trees northeast of Keshena.

Thunderstorm Wind, Oconto

When
July 22, 7:40 PM CST
Where
Oconto County, Oconto Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.880, -88.150

Thunderstorm winds downed several trees in Oconto Falls.

Hail, Oconto

When
July 22, 7:58 PM CST
Where
Oconto County, 1.6 mi SW of Abrams
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.767, -88.097

Quarter size hail fell at Reim Road and Cheyenne Way near Abrams.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466257, 466258, 466256, 466259, 466262, 466260, 466263, 466264, 466261.